Document Detail


The risk of hemorrhage among patients with warfarin-associated coagulopathy.
MedLine Citation:
PMID:  16487849     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVES: Among warfarin-treated patients with international normalized ratio (INR) >5, we sought to determine the risk of major bleeding within 30 days. BACKGROUND: For warfarin-treated patients, the risk of bleeding increases as the INR rises, particularly if the INR exceeds 4. The 30-day risk of hemorrhage among outpatients with excessively prolonged INR values is unknown. METHODS: To assess anticoagulation care in the U.S., a cohort of 6,761 patients taking warfarin was prospectively assembled from 101 participating sites (43% were community-based cardiology practices). From this cohort, 1,104 patients were identified with a first episode of INR >5. RESULTS: A total of 979 met eligibility criteria; complete follow-up information was available for 976 (99.7%). Ninety-six percent (n = 937) of patients had an INR value between 5 and 9; 80% of INR values were <7. Thirteen patients (1.3%) experienced major hemorrhage during the 30-day follow-up period; among patients whose INR was >5 and <9, 0.96% experienced major hemorrhage. None of the bleeding events was fatal. Intervention with vitamin K was uncommon (8.7%). Warfarin doses were withheld for the majority of patients. Fifty percent of patients who were managed conservatively and retested on day 4 or 5 had an INR of 2.0 or less. CONCLUSIONS: For warfarin-treated outpatients presenting with an INR >5 and <9, the 30-day risk of major bleeding is low (0.96%). Intervention with vitamin K among asymptomatic patients presenting with an INR <9 is not routine practice in the U.S.
Authors:
David A Garcia; Susan Regan; Mark Crowther; Elaine M Hylek
Related Documents :
20621429 - The value of multidetector-row computed tomography for localization of obscure acute ga...
16609349 - Rectus sheath hematoma: review of 126 cases at a single institution.
1925969 - Use of technetium-labeled red blood cell scintigraphy in the detection and management o...
16510029 - Pharmacologic therapy for gastrointestinal bleeding due to portal hypertension and esop...
9702389 - Unrecognized major bleeding following thrombolysis for acute myocardial infarction pres...
7019959 - Intra-arterial tissue adhesive for medical splenectomy in humans.
14708909 - Cardiac and metabolic effects in patients who present with a multinodular goitre.
2512739 - Elastic fibres in patients with systemic sclerosis. a morphological study.
21621459 - Pulmonary emphysematous changes in patients with congenital heart disease associated wi...
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't     Date:  2006-01-26
Journal Detail:
Title:  Journal of the American College of Cardiology     Volume:  47     ISSN:  1558-3597     ISO Abbreviation:  J. Am. Coll. Cardiol.     Publication Date:  2006 Feb 
Date Detail:
Created Date:  2006-02-20     Completed Date:  2006-04-28     Revised Date:  2006-11-15    
Medline Journal Info:
Nlm Unique ID:  8301365     Medline TA:  J Am Coll Cardiol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  804-8     Citation Subset:  AIM; IM    
Affiliation:
Department of Medicine, University of New Mexico, Albuquerque, New Mexico, USA. davgarcia@salud.unm.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
Anticoagulants / adverse effects*
Female
Hemorrhage / chemically induced*,  prevention & control
Humans
International Normalized Ratio
Male
Middle Aged
Risk
Vitamin K / therapeutic use
Warfarin / adverse effects*
Chemical
Reg. No./Substance:
0/Anticoagulants; 12001-79-5/Vitamin K; 81-81-2/Warfarin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Relationship of pulmonary arterial capacitance and mortality in idiopathic pulmonary arterial hypert...
Next Document:  A comparison of the clinical impact of bleeding measured by two different classifications among pati...